News

As heroin overdoses surge, so does treatment training

LYNN – Robert Paradis said everything suddenly became blurry, and he reached out for a friend as he walked across the room.”I heard a big thud,” said Paradis, 37. “I found out later that thud was me.”Paradis had just shot up heroin for the first time after nearly a year clean in jail. He couldn’t move or talk. But he recalled hearing his friends running around, shouting, throwing cold water on him, blowing air into his lungs and pushing and rubbing his sternum to awaken him from the overdose.”I felt helpless,” Paradis recalled.Heroin overdoses increased by 59 percent in Lynn from 2012 to 2013, with the city experiencing a record number of 188 reported overdoses, according to Lynn Police statistics.From the streets, to the social-service agencies, to the police station and to the courts, officials have described the increase in heroin as an “epidemic,” a significant contribution to crime in the city and a major public-health problem.Recent high-profile overdose deaths have brought this epidemic to the attention of the general public. But heroin is a problem that those in contact with the drug-using community have recognized for many years.While police report increasing numbers of local heroin users and the number of reported heroin overdoses continues to climb, the 2013 Lynn crime statistics had a small bit of good news.The number of fatal overdoses actually decreased 25 percent from 2012 to 2013: dropping from 24 fatal overdoses to 18.”It was probably the only bright light in what was a dismal year in the number of incidents,” said Wendy Kent, the director of behavioral health and prevention programs at Project COPE, a subsidiary of Bridgewell and a human-services agency that includes treatment and housing services for individuals with substance-use disorders or in the early stages of recovery.”Too many people died,” Kent continued. “But had we the percentage rate of last year, we would have had 36 (fatal overdoses).”Kent and other officials each cited several factors that might explain this year’s decrease in fatal overdoses. But they admitted some factors – such as better education about overdose risks and a law that provides immunity for certain charges if a person calls 911 in an overdose – are difficult to quantify.{{tncms-asset app=”editorial” id=”47281e24-98f3-11e3-ba8c-001a4bcf887a”}}But one method has demonstrated its effectiveness: the drug Narcan. And a six-year program in Lynn to distribute Narcan in an easy-to-use nasal form appears to be having some success.”Narcan is a wonderful drug,” said Lynn Police Chief Kevin Coppinger in an interview this month. “If it wasn’t for Narcan, we would be tripping over bodies.”Chemical warfareHeroin is an opioid, a narcotic found in or derived from opium, which provides pain relief, sleepiness and euphoria by attaching to the many opioid receptors in the brain. Other common opioids include Oxycontin, Methadone, Vicodin and buprenorphine.An opioid overdose occurs when too much of an opioid attaches to too many of the opioid receptors of the brain, slowing breathing and eventually decreasing the flow of oxygen throughout the body.Narcan is an opioid antagonist; it basically kicks the heroin off of the opioid receptors in the brain and attaches to the receptors itself. But Narcan has no effects other than blocking opioids – it does not produce euphoria or cause sleepiness, so it is not addictive and you cannot overdose from too much of the drug. Narcan simply temporarily replaces the heroin on the opioid receptor and thus stops the opioid from reacting, enabling the victim to resume breathing.”It’s a harmless medication; it only works for one thing,” Mary Wheeler said. “The heroin is essentially telling the body to stop breathing, and the Narcan is resetting the opioid receptor and sending a new message to breathe.”Healthy StreetsWheeler is the program director of the Healthy Streets Outreach Program, an organization participating in a pilot program that distributes nasal Narcan.Th

More Stories In News